Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 6, NWS Elko, NV

March 11, 2019Elko County, Nye County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Mar 11, 2019, 2:31 PM PDT for Elko County, Nye County, White Pine County, Nevada. It took effect at Mar 12, 2019, 7:00 PM PDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2019, 2:31 PM PDT (21:31 UTC)
In effect from
Mar 12, 2019, 7:00 PM PDT
Expired
Mar 13, 2019, 3:08 PM PDT
In force
20 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Nye County, NV, White Pine County, NV

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2019-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2019-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WWUS75 KLKN 112131
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
231 PM PDT Mon Mar 11 2019

NVZ033-035-040-041-121545-
/O.NEW.KLKN.WI.Y.0006.190313T0600Z-190314T0000Z/
Southeastern Elko County-White Pine County-
Northwestern Nye County-Northeastern Nye County-
231 PM PDT Mon Mar 11 2019

...WIND ADVISORY IN EFFECT FROM 11 PM TUESDAY TO 5 PM PDT
WEDNESDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 11 PM Tuesday to 5 PM PDT Wednesday. 

* WINDS...Northwest winds 20 to 30 mph with gusts to 50 mph.

* TIMING...Winds will increase Tuesday evening into Wednesday
  morning. The strongest winds are expected 

* IMPACTS...The strong northwest wind can blow away unsecured 
  objects and make travel hazardous. High profile vehicles will be
  the most impacted and can be tipped over by strong wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
5 follow-up statements
662 
WWUS75 KLKN 120954
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
254 AM PDT Tue Mar 12 2019

NVZ031-034-039-130400-
/O.EXB.KLKN.WI.Y.0006.190313T0200Z-190314T0000Z/
Northern Elko County-Ruby Mountains/East Humboldt Range-
South Central Elko County-
254 AM PDT Tue Mar 12 2019

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 PM PDT
WEDNESDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 7 PM this evening to 5 PM PDT Wednesday. 

* WINDS...Northwest winds 20 to 35 mph with gusts to 55 mph.

* TIMING...Winds will increase this evening into Wednesday
  morning. The strongest winds are expected on summits and
  mountains, along with southeastern slopes of higher terrain. 

* IMPACTS...The strong northwest wind can blow away unsecured 
  objects and make travel hazardous. High profile vehicles 
  will be the most impacted and can be tipped over by strong 
  wind gusts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ033-035-040-041-130400-
/O.EXT.KLKN.WI.Y.0006.190313T0200Z-190314T0000Z/
Southeastern Elko County-White Pine County-
Northwestern Nye County-Northeastern Nye County-
254 AM PDT Tue Mar 12 2019

...WIND ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING TO 5 PM PDT
WEDNESDAY...

* WINDS...Northwest winds 20 to 35 mph with gusts to 55 mph.

* TIMING...Winds will increase this evening into Wednesday
  morning. The strongest winds are expected on summits and
  mountains, along with southeastern slopes of higher terrain. 

* IMPACTS...The strong northwest wind can blow away unsecured 
  objects and make travel hazardous. High profile vehicles 
  will be the most impacted and can be tipped over by strong 
  wind gusts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

JR
878 
WWUS75 KLKN 122119
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
219 PM PDT Tue Mar 12 2019

NVZ031-033>035-039>041-131530-
/O.CON.KLKN.WI.Y.0006.190313T0200Z-190314T0000Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
South Central Elko County-Northwestern Nye County-
Northeastern Nye County-
219 PM PDT Tue Mar 12 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 5 PM
PDT WEDNESDAY...

* WINDS...Northwest winds 20 to 35 mph with gusts to 55 mph.

* TIMING...Winds will increase this evening into Wednesday 
  morning. The strongest winds are expected on summits and 
  mountains, along with southeastern slopes of higher terrain.

* IMPACTS...The strong northwest wind can blow away unsecured 
  objects and make travel hazardous. High profile vehicles 
  will be the most impacted and can be tipped over by strong 
  wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
536 
WWUS75 KLKN 130925
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
225 AM PDT Wed Mar 13 2019

NVZ031-033>035-039>041-140000-
/O.CON.KLKN.WI.Y.0006.000000T0000Z-190314T0000Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
South Central Elko County-Northwestern Nye County-
Northeastern Nye County-
225 AM PDT Wed Mar 13 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WINDS...Northwest winds 20 to 35 mph with gusts to 55 mph.

* TIMING...The strongest winds are expected on summits and
  mountains, along with southeastern slopes of higher terrain 
  including but not limited to the Ruby Valley area just east of 
  the Ruby mountains. 

* IMPACTS...The strong northwest wind can blow away unsecured 
  objects and make travel hazardous. High profile vehicles 
  will be the most impacted and can be tipped over by strong 
  wind gusts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
030 
WWUS75 KLKN 132043
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
143 PM PDT Wed Mar 13 2019

NVZ031-033>035-039>041-140000-
/O.CON.KLKN.WI.Y.0006.000000T0000Z-190314T0000Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
South Central Elko County-Northwestern Nye County-
Northeastern Nye County-
143 PM PDT Wed Mar 13 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WINDS...Northwest winds 20 to 35 mph with gusts to 55 mph.

* TIMING...The strongest winds are expected on summits and 
  mountains, along with southeastern slopes of higher terrain 
  including but not limited to the Ruby Valley area just east 
  of the Ruby mountains.

* IMPACTS...The strong northwest wind can blow away unsecured 
  objects and make travel hazardous. High profile vehicles 
  will be the most impacted and can be tipped over by strong 
  wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
785 
WWUS75 KLKN 132208
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
308 PM PDT Wed Mar 13 2019

NVZ031-033>035-039>041-132315-
/O.CAN.KLKN.WI.Y.0006.000000T0000Z-190314T0000Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
South Central Elko County-Northwestern Nye County-
Northeastern Nye County-
308 PM PDT Wed Mar 13 2019

...WIND ADVISORY IS CANCELLED...

Windy conditions have slacked off over the region. Areas around
Silver Zone Pass and the West Wendover, as along the Utah line
will still be a but gusty into the evening. They are also
expected to begin to calm down. Over the rest of the area, some
places are still breezy. In addition, it's cold, and wind chills
are quite uncomfortable

The Wind Advisory is cancelled. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Mar 11, 3:27 AM PDT, 11 hours 4 minutes earlier.

Area forecast discussion, Mar 11, 3:27 AM PDT, 11 hours 4 minutes before
Area Forecast Discussion
National Weather Service Elko NV
327 AM PDT Mon Mar 11 2019

.SYNOPSIS...Mostly sunny conditions today except for White Pine
County where lingering flurries will occur. The next fast moving
weather system impacts the region on Tuesday, snow is expected but
will not last too long due to its quick speed. However brisk
northwest winds develop Tuesday afternoon and continue through
Wednesday. A change in the weather pattern brings a warming trend
later in the week.

&&

.SHORT TERM...Today through Wednesday.
Offshore closed low circulation slowly losing its grip over
Nevada as as the upper low tracks toward Baja California. Cloud
tops have been warming for the past several hours. Scattered
flurries may still be occurring along US50, where patches of ice
still exist per road reports, but no indications that accumulating
snowfall still persists. The HRRR model shows minimal activity
today with isolated snow showers over east central Nevada. Have
cut back PoP values for today with lingering clouds across
central Nevada, and clearing trend is expected this evening. Much
of northern Nevada has already cleared out, although patches of
stratus do exist.

Next weather front moves across the state on Tuesday, reaching
northwest Nevada in the morning and moving east during the
afternoon. Front moves very quickly and much of the snow will
occur during a 1-2 hour window. By Wednesday morning, the trough
will be over the central and southern Rockies. Post frontal
northwest flow lasts through Wednesday and orographic snow showers
will linger across northeast Nevada. Most notable will be the
brisk northwest winds across the entire region, especially at
Tonopah and West Wendover where gusts to 35-45 mph may be common.

.LONG TERM...Wednesday night through Sunday. Model agreement is
very good that there will be a substantial break in the
progressive flow aloft and temperatures will soar through the 60s
belatedly and even into the 70s in spots as dry conditions
prevail.

Wednesday night. Any showers left over as low pressure moves east of
the Great Basin will rapidly dissipate in the early evening hours.
Clearing skies will lead to temperatures falling rapidly as well
with a post-frontal northerly flow. Low temperatures will fall into
the teens and 20s across most areas with some single digit
temperatures expected over the higher valleys of northern Elko
County and White Pine County.

Thursday through Sunday. Dry conditions are expected. High
pressure will oscillate, strengthening and weakening but overall
building over the west. High temperatures will respond in kind and
as the ground dries up, expecting highs to work their way through
the 60s and perhaps into the 70s in some spots by St. Patrick's Day
Under clear skies, low temperatures will still fall into the teens
and 20s with some single digits again possible on Thursday night.

&&

.AVIATION...A strengthening Pacific low pressure system off the
California coast will continue to develop farther south which
will allow areas of snow and snow showers in the vicinity of KELY
and KTPH to gradually diminish overnight into early Monday morning
though MVFR and intermittent IFR condition will persist. Skies
have become mostly clear across northern Nevada at KWMC, KBAM,
and KEKO while drier air being drawn in on a northeast breeze
will prevent any FZFG from forming in the north. Later in the
morning a stratocumulus deck near or just above 3000 feet at KELY
and around 4000 feet at KTPH will not scatter out until later
in the afternoon and early evening. Otherwise, a brief period of
fair and quiet weather will prevail across the region through
Tuesday morning before a cold front with light snow and gusty
winds sweeps across the state Tuesday afternoon into Wednesday
morning.

NOTE: KELY is AMD NOT SKED due to problems with visibility and
weather sensors.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

88/95/95

Nearby

Wind Advisories in Nevada, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.